Clusterheadaches.com Message Board (http://www.clusterheadaches.com/cgi-bin/yabb/YaBB.cgi)
Cluster Headache Help and Support >> Medications, Treatments, Therapies >> New England Journal Of Medicine (is this old news)
(Message started by: beachmusic on May 15th, 2008, 10:11am)

Title: New England Journal Of Medicine (is this old news)
Post by beachmusic on May 15th, 2008, 10:11am

FYI,  This may be old news to everyone but I found it to be more scary stuff!!!!


By Catherine Larkin
    May 15 (Bloomberg) -- Migraine headache medicines, including
GlaxoSmithKline Plc's Imitrex and Merck & Co.'s Maxalt, caused
potentially fatal reactions in at least 11 people, according to
today's New England Journal of Medicine.
    People using an older class of migraine drugs called
triptans may develop serotonin syndrome, which can cause rapid
heartbeat, fever, vomiting and shock, according to the first
report documenting the syndrome in people who weren't also taking
antidepressants.
    The U.S. Food and Drug Administration warned doctors and
patients in 2006 that combining triptans with antidepressants,
including Prozac, Lexapro, Cymbalta and Effexor, could cause too
much of the chemical serotonin to accumulate in the brain,
possibly leading to serotonin syndrome. The new study is the
first to use the FDA Adverse Event Reporting System to focus on
triptan drugs alone, said author Offie Soldin, an associate
professor at Georgetown University Medical Center in Washington.
    ``This is a voluntary database so the 11 cases are the ones
that have been reported, but there are lots of cases out there
that we may not know anything about,'' Soldin said in a telephone
interview on May 12.
    About 17 percent of women and 6 percent of men get
migraines, and almost 4 million prescriptions for triptans are
written annually, Soldin said.

                          FDA Database

    A government grant from the National Institute of Child
Health and Human Development allowed Soldin to search the FDA
database, where she found 38 cases of serotonin syndrome as of a
year ago. Of those, 27 were in patients taking the headache drugs
and antidepressants and 11 in people taking headache drugs alone,
she said. None of the individuals who had the reaction took
overdoses of drugs, according to the author.
    In the 11 reports of serotonin syndrome, five patients were
hospitalized and two cases were classified as life threatening,
the study said.
    Drugmakers added warnings to prescribing information in
April 2007 about the potential for serotonin syndrome with
triptans alone, said Holly Russell, a spokeswoman for London-
based Glaxo, in an e-mailed statement.
    Merck knows of no cases of serotonin syndrome associated
just with its Maxalt drug, said Ian R. McConnell, a spokesman for
the Whitehouse Station, New Jersey, company.
    Triptans relieve migraine pain by narrowing blood vessels
and balancing brain chemicals called neurotransmitters. Some
drugs for depression also increase serotonin in the brain. The
chemical, produced naturally by nerve cells, relays signals and
helps regulate mood, sleep, body temperature and blood flow.

Title: Re: New England Journal Of Medicine (is this old n
Post by Bob_Johnson on May 15th, 2008, 11:26am
This is old news but news which bears regular repetition.

I've known about this syndrome for 15+ years but it's one of those relatively uncommon issues which can easily lead to inattention. It's another argument for getting all your Rx from one source so that the pharmacist has a crack at catching problem combinations.

Title: Re: New England Journal Of Medicine (is this old n
Post by judyjudyjudy on May 15th, 2008, 12:39pm
That is creepy, and I'd never heard it before.  I should be so dead by now.

Title: Re: New England Journal Of Medicine (is this old n
Post by Bob P on May 15th, 2008, 4:07pm

Quote:
People using an older class of migraine drugs called triptans

So if triptans are an older class of drugs, what are the newer classes?

Title: Re: New England Journal Of Medicine (is this old n
Post by Brew on May 15th, 2008, 4:09pm
I think they should have used the word "established."

Title: Re: New England Journal Of Medicine (is this old n
Post by Trooper on May 17th, 2008, 1:09am
Anyone who has ever taken a hit of XTC knows what seratonin syndrome feels like.  ;;D

Title: Re: New England Journal Of Medicine (is this old n
Post by chefjohn on May 17th, 2008, 3:04am
Just look up Libby's Law

Title: Re: New England Journal Of Medicine (is this old n
Post by CostaRicaKris on May 17th, 2008, 7:44pm

on 05/17/08 at 01:09:36, Trooper wrote:
Anyone who has ever taken a hit of XTC knows what seratonin syndrome feels like. ;;D


Isn't XTC a band from the 80s???  I think I danced to them at the prom.


Title: Re: New England Journal Of Medicine (is this old n
Post by Giovanni on May 17th, 2008, 9:05pm
During the summer of 06 I was certainly guilty of overuse of imitrex, then zomig.  It's really hard to resist almost instant relief with one of those things at your fingertips.

I just have to take my chances.

John



Clusterheadaches.com Message Board » Powered by YaBB 1 Gold - SP 1.3.1!
YaBB 2000-2003. All Rights Reserved.